Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 686, NWS Norman, OK

July 15, 2017Comanche County, Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 2017, 4:17 PM CDT for Comanche County, Grady County, Stephens County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:17 PM CDT (21:17 UTC)
Expired
Jul 15, 2017, 5:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Comanche County, OK, Grady County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS54 KOUN 152117
SVROUN
OKC031-051-137-152200-
/O.NEW.KOUN.SV.W.0686.170715T2117Z-170715T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
417 PM CDT SAT JUL 15 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Comanche County in southwestern Oklahoma...
  Southwestern Grady County in central Oklahoma...
  Northwestern Stephens County in southern Oklahoma...

* Until 500 PM CDT

* At 417 PM CDT, a severe thunderstorm was located 5 miles east of
  Sterling, and is nearly stationary.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Marlow, Rush Springs, Sterling and Acme. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3465 9817 3481 9818 3486 9801 3470 9788
      3465 9800
TIME...MOT...LOC 2117Z 316DEG 3KT 3478 9808 

HAIL...1.00IN
WIND...70MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:09 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:09 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
209 PM CDT Sat Jul 15 2017

.DISCUSSION...
Isolated showers and a few thunderstorms are expected over western
Oklahoma until around sunset today in the very moist and hot
environment. Overnight, some thunderstorms and rain are expected
to move southeast from western Kansas across a larger part of
western Oklahoma, ending after sunrise in southwest Oklahoma. This
will be along a weak surface trough and weak upslope flow in the
thermodynamically favorable environment. Beyond Sunday, rain
chances decrease everywhere and the heat increases. By the middle
of next week temperatures will again be above seasonable normals
in the very humid atmosphere. A strong upper high will range
across the central and southern plains, more or less, east to
west. This will keep the westerlies far removed from Oklahoma and
the heat here. Rain chances remain very low beyond next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  72  93 /  20  20  20  20
Hobart OK         73  94  73  95 /  30  30  10  10
Wichita Falls TX  74  94  73  95 /  30  20  10  10
Gage OK           70  91  71  94 /  30  30  10  10
Ponca City OK     71  92  71  93 /  10  10  10   0
Durant OK         75  93  72  92 /  20  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14/09
Hazardous weather outlook, Jul 15, 11:56 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1156 AM CDT Sat Jul 15 2017

OKZ004>048-050>052-TXZ083>090-161700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms are possible through tonight
across mainly the western half of Oklahoma. No organized severe
weather is expected but gusty winds could be possible with the
strongest storms. Heavy rain will also be a concern through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Showers and thunderstorms will remain possible Sunday, mainly
across portions of western Oklahoma and western north Texas. Gusty
winds and heavy rain will be the main concerns.

Low thunderstorm chances are also forecast for parts of the area
Wednesday and Thursday afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 3:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
320 PM CDT SAT JUL 15 2017

OKZ025-028-029-152115-
Oklahoma OK-Cleveland OK-McClain OK-
320 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma...
northwestern Cleveland and northwestern McClain Counties Until 415 PM
CDT...

AT 320 PM CDT, a strong thunderstorm was located over southern
Oklahoma City, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle,
Noble, Spencer, Nicoma Park, Goldsby, Valley Brook, Tinker Air Force
Base, Stanley Draper Lake, southwestern Lake Thunderbird, Forest
Park, Lake Aluma, Smith Village, The Capitol, The Fairgrounds and
Will Rogers Airport.

This includes the following highways...
 Interstate 35 between mile markers 106 and 133.
 Interstate 40 between mile markers 143 and 162.
 Interstate 44 between mile markers 109 and 122.
 Interstate 240 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3515 9727 3517 9755 3546 9766 3558 9736
TIME...MOT...LOC 2018Z 337DEG 10KT 3539 9749

MBS
Special weather statement, Jul 15, 3:42 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
342 PM CDT SAT JUL 15 2017

OKZ018-019-024-025-152115-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
342 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...
northwestern Oklahoma...southwestern Logan and northeastern Canadian
Counties Until 415 PM CDT...

AT 341 PM CDT, a strong thunderstorm was located 6 miles northwest of
Piedmont, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Kingfisher, Piedmont and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3586 9795 3587 9773 3569 9758 3555 9791
TIME...MOT...LOC 2041Z 317DEG 6KT 3572 9783

MAHALE
Special weather statement, Jul 15, 3:50 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
350 PM CDT SAT JUL 15 2017

OKZ027-038-039-152115-
Grady OK-Stephens OK-Comanche OK-
350 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 415 PM CDT...

AT 346 PM CDT, a strong thunderstorm was located 5 miles northeast of
Sterling, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Marlow, Rush Springs, Sterling, Central High and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9821 3486 9810 3485 9809 3486 9809
      3489 9806 3474 9782 3455 9806
TIME...MOT...LOC 2046Z 316DEG 6KT 3478 9809

MAHALE
Special weather statement, Jul 15, 4:00 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
400 PM CDT SAT JUL 15 2017

OKZ025-028-029-152130-
Oklahoma OK-Cleveland OK-McClain OK-
400 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Oklahoma...
northwestern Cleveland and northwestern McClain Counties Until 430 PM
CDT...

AT 355 PM CDT, a strong thunderstorm was located near Moore, moving
southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Southern Oklahoma City, northern Norman, Moore, Newcastle and Valley
Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3538 9761 3543 9747 3527 9728 3519 9759
TIME...MOT...LOC 2055Z 316DEG 5KT 3532 9749

MAHALE
Local storm report, Jul 15, 4:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     2 SW MOORE              35.32N 97.51W
07/15/2017  E65 MPH          CLEVELAND          OK   TRAINED SPOTTER

&&

FM
Local storm report, Jul 15, 4:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 SW MOORE              35.32N 97.51W
07/15/2017  M59 MPH          CLEVELAND          OK   TRAINED SPOTTER

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:18 PM CDTSpecial Weather StatementOUNKiowa57 min
Jul 15, 3:20 PM CDTSpecial Weather StatementOUNCleveland, Oklahoma55 min
Jul 15, 3:23 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma37 min
Jul 15, 3:42 PM CDTSpecial Weather StatementOUNCanadian33 min
Jul 15, 3:50 PM CDTSpecial Weather StatementOUNStephens25 min
Jul 15, 4:00 PM CDTSpecial Weather StatementOUNCleveland30 min
Jul 15, 4:04 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain41 min
Jul 15, 4:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Jul 15, 4:31 PM CDTAreal Flood AdvisoryOUNCleveland3 hr
Jul 15, 4:40 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain50 min
Jul 15, 4:42 PM CDTSpecial Weather StatementOUNRoger Mills33 min
Jul 15, 4:44 PM CDTSpecial Weather StatementOUNHarper31 min
Jul 15, 4:45 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma45 min
Jul 15, 4:55 PM CDTSpecial Weather StatementOUNCanadian35 min
Jul 15, 5:10 PM CDTSpecial Weather StatementOUNRoger Mills20 min
Jul 15, 5:12 PM CDTSpecial Weather StatementOUNCuster18 min
Jul 15, 5:16 PM CDTSpecial Weather StatementOUNWoodward29 min
Jul 15, 5:17 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma3 hr
Jul 15, 5:21 PM CDTSpecial Weather StatementOUNRoger Mills24 min
Jul 15, 5:24 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma40 min
Jul 15, 5:25 PM CDTSpecial Weather StatementOUNMcClain35 min
Jul 15, 5:34 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Jul 15, 5:47 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain18 min
Jul 15, 5:54 PM CDTSpecial Weather StatementOUNGrady36 min
Jul 15, 5:55 PM CDTSpecial Weather StatementOUNGarvin35 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningOUNWoodward32 min
Jul 15, 6:00 PM CDTSevere Thunderstorm WarningOUNGrady33 min
Jul 15, 6:04 PM CDTSpecial Weather StatementOUNEllis26 min
Jul 15, 6:12 PM CDTSpecial Weather StatementOUNDewey33 min
Jul 15, 6:13 PM CDTSpecial Weather StatementOUNCuster32 min
Jul 15, 6:16 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills29 min
Jul 15, 6:28 PM CDTSpecial Weather StatementOUNGarvin, Grady32 min
Jul 15, 6:31 PM CDTSpecial Weather StatementOUNWoodward29 min
Jul 15, 6:46 PM CDTSpecial Weather StatementOUNDewey29 min
Jul 15, 6:49 PM CDTAreal Flood AdvisoryOUNGarvin, Grady, McClain3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.